by Miriam Khanukaev
[originally published 11/15/19]
Content warning: discussion of drug usage
Last Tuesday, an unknown substance found in the Oberlin Walmart parking lot left seven people sick or unresponsive. Some of the exposures occurred in Mercy Allen Hospital and resulted in the emergency room being temporarily evacuated.
In a recent report by The Chronicle, both Chief of Police Ryan Warfield and Lorain County EMA director Tom Kelley stated that they believed the substance to be fentanyl. According to The Oberlin Review, the exposure began when police responded to a suspicious incident at Walmart, but escalated when seven individuals— including a first responder, reported feeling “extremely weak, dizzy, or confused.”
At the moment, however, no toxicologist has confirmed this report. As such, there is currently no reason to believe that what happened last week was a fentanyl overdose. Despite the lack of confirmation by toxicologists, The Chronicle-Telegram was quick to release a report titled “First responders on the scene of Oberlin fentanyl exposure.” But these kinds of sensational headlines, coupled with reporting that focuses solely on symptoms of dizziness, sweating, and fainting as proof of overdose, can perpetuate fear mongering messaging that stigmatizes people who use drugs.
The response to what happened at Walmart last week is reminiscent of countless reports around the country detailing accounts of first responders having mysterious, at times even near-death experiences when encountering fentanyl. In 2017, a similar incident occurred in Ohio, where an officer responding to an opiod overdose, noticed a speck of white powder on his shirt, felt his body “shutting down,” and was quickly dosed with naloxone. This instance attracted coverage from NBC News, The Washington Post, and other media outlets, under the guise that the officer had assuredly overdosed on fentanyl.
The American College of Medical Toxicology (ACMT) and American Academy of Clinical Toxicology explain in a recent position paper that opioid toxicity (i.e., “overdose” or respiratory depression) from transdermal and airborne exposure to Illicitly Manufactured Fentanyl (IMF) is a near scientific impossibility. Fentanyl has been used by the medical system for pain management and anesthesia since 1968. While there are some formulations of fentanyl that are specifically designed for transdermal absorption (patches) there is specific technology involved in changing the drug to take this form. In fact, even the handling of transdermal patches does not cause overdose.
Most illicit drug supply fentanyl comes in powder or solid form. It must have direct contact with mucous membranes or the bloodstream, smoking, or injection to take effect.
“Stories are often constructed by stigma. Instead, we can focus on drawing conclusions about what for sure did not happen,” says Matty Levaley, one of the chairs of Students for Sensible Drug Policy (SSDP).
Students for Sensible Drug Policy started meeting last fall, and focuses on administrative policy, harm reduction, and general education around substance usage. Their recent work has involved an open Q&A drug forum and safety and information trainings. SSDP is also in the process of getting fentanyl test strips in local businesses and counties.
“In fact,'' says Matty, “a lot of the symptoms that we hear being associated with fentanyl exposure [i.e. dizziness and confusion] can be attributed to panic, especially as a result of recent mass hysteria.”
This is not to say that such symptoms are not real. Rather, according to a recent informational guide created by University of Pittsburgh School of Medicine Toxicology fellow Dr. Ryan Marino, a lot of these symptoms resemble “nocebo” (the negative counterpart of placebo effects) effects or intense panic attacks. While severe, these “nocebo effects” do not resemble symptoms of opioid toxicity, which include slowed breathing, decreased consciousness, and very small pupils.
Our language around fentanyl is crucial: if we continue to discuss fentanyl as being transmittable through skin-to-skin exposure, we give people an excuse not to touch drug users— a population that already struggles to receive readily available care. Misinformation about fentanyl encourages medically unfounded stereotypes, and this kind of stigmatization can also lead to harmful policies. Past stories have targeted medications such as methadone and buprenorphine, which are used to curb opioid cravings and withdrawals—and already, many government officials, such as US Health and Secretary Tom Price, have made statements against these life-saving medications.
Notably, intense fear-mongering responses on campus have also been impacted by a recent SSDP post on Facebook, which stated that some cocaine circulating on campus has tested positive for fentanyl.
The post details that most drugs on college campuses come in from out of town. Matty adds that instead of making statements such as “these kinds of things happen because I live in rural Ohio,” we should focus on harm prevention tactics, such as getting our substances tested.
Students should be especially mindful of our potential privilege in conversations surrounding “the opioid crisis.” The town of Oberlin is located in area categorized as impacted, however, many of the students who go here are not always in the same position as those affected by the crisis: many of us are not from rural communities, nor are all students affected by race/class privilege the same way. We must also remember that Oberlin is in a college bubble—on campus, we are protected by Campus Safety, rather than the Oberlin Police Department— and laws do not always affect us the same way that they affect community members. As such, our own relationship to substance usage is not always congruent to what’s going on with the communities around us.
Instead of trying to delineate the specific events of last week’s Walmart incident, or trying to trace where exactly the recent fentanyl came from, I encourage students to educate themselves on harm reduction, and what to do in case of an overdose. For one, prior to ingesting any substance, using a strip test to avoid potential overdose is essential. And while drug use on campus may not always be identical to the communities around us, we are not isolated from drug-related harm, so we must be proactive about learning prevention techniques.
For more information on substance-related difficulties and harm reduction practices please contact SSDP. In the case of medical emergencies, please call Campus Safety.